Thunderstorm Wind, Roanoke
- When
- July 25, 7:40 PM EST
- Where
- Roanoke County, Roanoke City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.267, -79.950
Damaging thunderstorm winds brought numerous trees and power lines down in both Roanoke County and Roanoke City. Also, trees were downed in Burnt Chimney due to thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Damaging thunderstorm winds brought numerous trees and power lines down in both Roanoke County and Roanoke City. Also, trees were downed in Burnt Chimney due to thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 6:50 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON JUL 25 2005
.SHORT TERM (TONIGHT)...
SEVERE THUNDERSTORM WATCH WAS ISSUED EARLIER FOR A LINE OF
THUNDERSTORMS COMING OUT OF OHIO. THIS LINE CURRENTLY EXTENDS FROM
EASTERN BATH COUNTY TO NEAR BKW. SOME WIND DAMAGE IS STILL
OCCURRING WITH THIS LINE. POPS WERE INCREASED IN THE NORTHWEST
COUNTY WARNING AREA BUT OTHER ELEMENTS NEEDED LITTLE CHANGE.
&&
.AVIATION...
THE LINE OF SEVERE THUNDERSTORMS WILL BRING STRONG WINDS AND HEAVY
RAIN. THE RAIN WILL LOWER THE CIGS AND REDUCE THE VSBYS TO MVFR.
WIND GUSTS WILL BE UP TO 45 KTS AT BLF BEFORE 02Z. FOG WILL FORM
OVERNIGHT LEADING TO MVFR VSBYS. CONDITIONS WILL IMPROVE AFTER
SUNRISE. ANY HAZE IS NOT EXPECTED TO REDUCE THE VISIBILITY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>034-043>047-058-059 UNTIL 6 PM
TUESDAY.
...SEVERE THUNDERSTORM WATCH FOR VAZ018>020-023-024 UNTIL 11 PM
MONDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 6 PM TUESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ043>045 UNTIL 11 PM MONDAY.
&&
AMS/AMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 526 AM EDT MON JUL 25 2005 NCZ004>006-020-VAZ022-032>034-043>047-058-059-260930- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 526 AM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY. AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 TUESDAY AFTERNOON. INDEX VALUES MAY AGAIN APPROACH ADVISORY LEVELS WEDNESDAY AFTERNOON (THE ADVISORY THRESHOLD IS 105). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ003-019-VAZ023-024-035-260930- SURRY-WILKES-BOTETOURT-ROCKBRIDGE-AMHERST- 526 AM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID WEATHER IS EXPECTED TODAY WITH AFTERNOON HEAT INDICES BETWEEN 100 TO 105. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105 TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-260930- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 526 AM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID WEATHER CAN BE EXPECTED TODAY WITH HEAT INDICES BETWEEN 95 AND 100 DURING THE LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID WEATHER IS EXPECTED TUESDAY WITH HEAT INDICES BETWEEN 95 AND 100 DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 727 PM EDT MON JUL 25 2005 VAZ019-020-WVZ043-044-260030- BATH VA-MONROE WV-SUMMERS WV-ALLEGHANY VA- 727 PM EDT MON JUL 25 2005 ...THUNDERSTORMS WITH STRONG WIND GUSTS TO MOVE THROUGH FROM NORTH... AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS MOVING THROUGH GREENBRIER COUNTY WITH AN ELONGATED GUST FRONT...MOVING SOUTH AT 40 MPH. STRONG GUSTY WINDS OF 35 TO 45 MPH ARE LIKELY TO SPREAD ACROSS MUCH OF SUMMERS AND MONROE COUNTIES IN SOUTHEAST WEST VIRGINIA...AS WELL AS ALLEGHANY COUNTY IN WESTERN VIRGINIA...BETWEEN 7:30 AND 8:30 TONIGHT. SMALL BRANCHES MAY COME DOWN AND BRIEF POWER OUTAGES ARE POSSIBLE. IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA IN CASE ADDITIONAL STATEMENTS OR WARNINGS NEED TO BE ISSUED. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 758 PM EDT MON JUL 25 2005 VAZ011-018-WVZ042>044-260050- CRAIG-GILES-MERCER-MONROE-SUMMERS- 758 PM EDT MON JUL 25 2005 ...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA... WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS OUT AHEAD OF THEM... AND WILL SPREAD OUT OF SUMMERS AND MONROE COUNTIES... SOUTHWARD INTO MERCER...GILES...AND CRAIG COUNTIES BETWEEN 8:00 AND 8:45 PM. WIND GUSTS OF 35 TO 45 MPH ARE LIKELY...WITH GUSTS AS HIGH AS 55 MPH ALONG THE HIGHER RIDGES. SMALL BRANCHES MAY COME DOWN...AND BRIEF POWER OUTAGES ARE POSSIBLE. LOOSE OBJECT SUCH AS TRASH CANS AND LAWN FURNITURE MAY BLOW AROUND...IF NOT SECURED. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. VAZ019-020-023-024-260050- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- 758 PM EDT MON JUL 25 2005 ...STRONG THUNDERSTORMS WITH BRIEF GUSTY WINDS AND HEAVY RAIN... SCATTERED THUNDERSTORMS WILL MOVE SOUTHEASTWARD OUT OF THE ALLEGHANY HIGHLANDS INTO THE SOUTHERN SHENANDOAH VALLEYS BETWEEN 8:00 AND 8:45 PM. SOME OF THESE STORMS WILL PRODUCE BRIEF WIND GUSTS OF UP TO 40 MPH...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTING. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEXINGTON...BUENA VISTA...NATURAL BRIDGE...AND FINCASTLE. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 818 PM EDT MON JUL 25 2005 VAZ010-013-014-022-260050- BLAND-MONTGOMERY-PULASKI-ROANOKE- 818 PM EDT MON JUL 25 2005 ...VERY GUSTY WINDS AHEAD OF DYING THUNDERSTORMS TO BLOW THROUGH... WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS WELL OUT AHEAD OF THEM...WHICH WILL REACH MUCH OF THE NEW RIVER VALLEY AS WELL AS THE ROANOKE VALLEY BETWEEN 8:15 AND 8:45 PM. WIND GUSTS OF 35 TO 45 MPH ARE LIKELY...WITH GUSTS AS HIGH AS 55 MPH ALONG THE HIGHER RIDGES. SMALL BRANCHES MAY COME DOWN...AND BRIEF POWER OUTAGES ARE POSSIBLE. LOOSE OBJECT SUCH AS TRASH CANS AND LAWN FURNITURE MAY BLOW AROUND... IF NOT SECURED. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. SK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 S MEADOW BLUFF 37.89N 80.65W
07/25/2005 GREENBRIER WV PUBLIC
TREES DOWN
0715 PM TSTM WND DMG RENICK 37.98N 80.37W
07/25/2005 GREENBRIER WV TRAINED SPOTTER
TREES DOWN ON POWER LINES BETWEEN AUTO AND FRANKFORD
&&
AMSThe Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467489, 5467490.